Chloroquine and Hydroxychloroquine Toxicity Clinical Presentation

Updated: May 11, 2017
  • Author: Manolette R Roque, MD, MBA, FPAO; Chief Editor: Andrew G Lee, MD  more...
  • Print
Presentation

History

Patients with hydroxychloroquine retinopathy are usually asymptomatic with unaffected visual acuity until advanced stages. Symptomatic patients report difficulty reading and performing fine visual tasks owing to central or paracentral scotomas.

Other reported visual symptoms include the following:

  • Dimness
  • Flickering or flashing lights of yellow
  • Green or red haloes
  • Cycloplegia
  • Blindness
  • Photophobia
  • Oculogyric crisis

Systemic complaints include the following:

  • Nausea, abdominal pain, and vomiting
  • Occasionally, skin and hair conditions, such as poliosis, rashes, pruritus, and sensitivity to ultraviolet light
  • Rarely, neurologic symptoms, such as vertigo, tinnitus, irritability, cranial nerve palsies, and myasthenialike muscle weakness
Next:

Physical Examination

In the general physical examination, the systemic complaints in patients with chloroquine/hydroxychloroquine toxicity (see History) may be observed. Ophthalmic examination may disclose corneal deposits, as well as changes in the lens, ciliary body, and retina.

Corneal deposits

Corneal deposits, limited to the basal epithelium, are described as tiny white dots that become yellow and then golden brown with continued use of the medication. The deposits have varying patterns, such as a fine diffuse punctate appearance, a radial or whorl-like lines converging just inferior to the central cornea (verticillata), or coalesced and darkened lines.

Manifestation of these corneal deposits is not related to duration, dose, or vision loss and is completely reversible upon discontinuation of the medication. Chloroquine has been associated with keratopathy more than hydroxychloroquine. Older studies have shown a decrease in corneal sensation in approximately 50% of patients taking chloroquine. [9]

Lenticular, uveal (ciliary body), and retinal findings

Chloroquine, but not hydroxychloroquine, may cause white, flakelike posterior subcapsular lens opacity, and may decrease accommodation transiently with treatment. [10]

On retinal examination, the fundus appearance may remain entirely normal even after development of scotomas. Early changes include irregularity (mild stippling or mottling) in the macular pigmentation and blunting (reversible) of the foveal reflex. Examination with a red-free filter may enhance detection of these changes. Patients of African American and Hispanic descent usually show initial photoreceptor damage in the parafoveal pattern as classically described in patients of European descent, but involvement of the macula is more common in these groups. Asian patients show initial damage more peripherally near the arcades. [1]

Later, the central irregular pigmentation may become surrounded by a concentric zone of hypopigmentation, usually oval and more prominent inferiorly to the fovea (see the image below). This condition often is bilateral, although asymmetry is not uncommon.

Fluorescein angiogram of left macula in patient wi Fluorescein angiogram of left macula in patient with hydroxychloroquine retinopathy. Reprinted from American Journal of Ophthalmology, Vol 104, Johnson and Vine, Hydroxychloroquine therapy in massive total doses without retinal toxicity, pages 139-144, Copyright 1987, with permission from Elsevier Science.

If the treatment is not halted, retinopathy may progress to develop the classic bull's eye maculopathy. The finding is uncommon in patients of Asian heritage and becomes increasingly less common in other demographics with improved early screening. Further prolonged exposure may lead to more generalized pigmentary changes, RPE involvement, and foveal encroachment, leading to loss of visual acuity. [6] End-stage retinopathy presents with peripheral pigment irregularity and bone spicule formation, vascular attenuation, retinal atrophy, and optic disc pallor. It is sometimes mistaken for retinitis pigmentosa. Advanced cases of widespread RPE involvement may be accompanied by cystoid macular edema. [8]

Previous